Hail, Lincoln
- When
- August 20, 7:12 PM MST to 7:18 PM MST
- Where
- Lincoln County, 0.69 mi S of Limon
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.260, -103.700
Intersection of Main Street and State Road 71.
A severe thunderstorm brought one inch hail and 70 mph winds to the Limon area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A severe thunderstorm brought one inch hail and 70 mph winds to the Limon area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 20, 4:30 PM MST, 2 hours 42 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Denver/Boulder CO 530 PM MDT Tue Aug 20 2024 .KEY MESSAGES... - Isolated high-based showers and storms through this evening, most numerous and strongest south of I-70. - A few severe storms possible on the eastern plains Wednesday afternoon/evening. - Flash flood threat increases Wednesday and Thursday, mainly over the burn areas, though any training of storms could produce flooding. && .SHORT TERM /Through Wednesday/... Issued at 304 PM MDT Tue Aug 20 2024 Upper level high over the region has brought a very warm and dry day today. Water vapor satellite imagery showing dry air over northeast Colorado, but there is a small uptick in moisture over western Colorado which is helping to fuel isolated showers and storms. As this increase in moisture slides eastward, expect isolated showers and storms to form. The increase in moisture isn't impressive, so expect most of the convection to be high- based and only produce light rainfall with gusty outflow winds. Best moisture is over southern Colorado, so we should see better/stronger activity south of I-70, and thus will have the highest PoPs here. The showers/storms will wrap up around midnight over the plains. For Wednesday, upper level high remains in place to start the day, but is nudged south by a short wave trough rounding the ridge. High temperatures will be close to today's readings with lower to mid 90s across northeast Colorado. As moisture increases during the day, clouds will as well, and highs may fall a little short of today's readings. Precipitable water values rebound to 130-160 percent of normal, not quite as high as recent heavy rain days, but plenty of moisture for storms to produce heavy rainfall. Models in decent agreement showing scattered to numerous showers and thunderstorms forming and then progressing eastward Wednesday afternoon. MLCAPE climbs to 500-1000 J/kg along the Front Range and higher terrain. Over the eastern plains, where better moisture will reside MLCAPE reaches 2000 J/kg. Shear isn't great up to 35 knots, but enough for some storms to become severe over the eastern plains where the greatest instability will be. && .LONG TERM /Wednesday night through Tuesday/... Issued at 304 PM MDT Tue Aug 20 2024 Main changes to the longer term forecast were to increase cloud cover Wednesday night and Thursday and bump up the winds a little over the weekend. We'll keep the moist and slightly unstable environment Wednesday night through Thursday night, with a little drying starting to work in from the west by Friday afternoon. There should be decent shower/storm coverage mainly in the afternoon and evening hours, but the clouds will limit the intensity as CAPE will mostly be in the 400-800 J/kg range. If there's enough heating, we could have stronger storms with a severe threat on the plains, but that's looking less likely. With precipitable water up over an inch from the I-25 corridor eastward, heavy rain will be likely with some of the storms, but there should continue to be decent storm motions without much reason for any focus. The flood threat will be mainly over the newer burn areas. There's still decent agreement on the weekend trough going north of us. The consensus timing has slowed a bit, and there's a bit more resolution of a couple smaller waves within the trough, with a lead wave ushering in a bit stronger southwest flow and probably helping to flush out moisture Saturday afternoon/evening, and then the main trough with some cooling aloft and QG lift late Sunday. This increases the odds of a more pronounced warm/dry/breezy time Saturday afternoon and possibly most of Sunday. We will likely be pushing up against Red Flag criteria, but maybe not quite enough for fire weather highlights. We'll also need to look at how much the fuels have moistened over the last week--in some areas the change seems substantial. We may still be breezy Monday as the trough departs, then we should have lighter winds and possibly rebounding heights for some warming again by Tuesday. Through the whole period, the temperatures don't really change that much. The main factor may be the cloud cover Wednesday night through Thursday night, leading to a bit warmer lows and maybe keeping most places below 90 on Thursday. Cooling with the weekend trough looks slight. && .AVIATION /00Z TAFS through 00Z Thursday/... Issued at 525 PM MDT Tue Aug 20 2024 An isolated high based shower or storm will be possible thru 02z with microburst activity as well so will leave the tempo for brief variable wind gusts up to 35 mph. Winds will be light east but will shift to more SSE by 02z and increase late this evening. After 06z winds may become more SSW with gusts up to 25 mph possible by 08z. On Wed, winds will switch to more WSW by 14z and then may go light WNW by 16z. Gusty showers and tstms will move across between 20z and 00Z with winds shifting to the west. Wind gusts from 40 to 50 mph will be possible as this activity moves across. && .HYDROLOGY... Issued at 304 PM MDT Tue Aug 20 2024 Airmass dried out some today with precipitable water values around or below an inch, which puts it in the 80-110 percentile. The drier airmass and limited amount of instability will keep storms isolated and relatively weak, leading to no flash flood threat today. Better moisture and instability will be in places for Wednesday resulting in scattered to numerous thunderstorms. With precipitable water values climbing to 130-160 percent of normal, heavy rain will be possible from the storms. Flash flood potential will mainly be limited due to storms moving along at a fast enough clip. Though if storms train over the same area, flash flooding will be possible. The flood threat on Thursday will be similar, then less on Friday as winds aloft increase and moisture decreases. The flood threat over the weekend into early next week looks minimal. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Meier LONG TERM...Gimmestad AVIATION...RPK HYDROLOGY...Meier/Gimmestad
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1100 AM MDT Tue Aug 20 2024 COZ030>051-211700- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1100 AM MDT Tue Aug 20 2024 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Warmer and drier conditions will prevail today, with just a few gusty showers and thunderstorms possible late this afternoon and evening. Best chance for seeing a thunderstorm will be south of I-70. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Moisture increases on Wednesday and Thursday and scattered showers and storms will develop as a result. The primary concern from these storms will be heavy rainfall which could produce flash flooding in the burn areas and locations across the plains that have recently received heavy rainfall. There may also be a few strong to severe storms that form with damaging winds and hail possible. A drier trend is expected for the weekend and elevated fire weather conditions could develop as winds increase. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight. Meier/Gimmestad
The Denver radar (KFTG), 93 km away, was scanning. The volume nearest the first event began at 02:13 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Intersection of Main Street and State Road 71.
The station KLIC at the Limon airport recorded the wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2024Every state in 2024This day in weather historyWarnings in Colorado, August 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1199215, 1199217.